Email the author | Follow on Twitter
on January 19, 2014 at 10:30 AM, updated January 19, 2014 at 10:42 AM
The two kinds of Excedrin have distinctly different looks.
Extra Strength comes in a green box and says it treats headaches, colds, muscle aches, sinusitis, toothaches and premenstrual cramps.
Excedrin Migraine, packaged in red, only treats migraines.
Even the lettering on the two boxes are in different positions so consumers can tell them apart. But because both pain medicines contain the same amount of the same active ingredients — acetaminophen, aspirin and caffeine — they are essentially identical.
One key ingredient is different: price.
Excedrin Migraine generally costs about 12 percent to 15 percent more than Excedrin Extra Strength for the 24-, 100-, 200- and 300-count bottles.
That means consumers can spend between 50 cents and $1.50 more per bottle for the migraine medicine, which ranges from $10 to $18.
The discrepancy was enough to give Kerri Yingst another headache, and led the Cherry Hill woman to file a federal lawsuit charging drugmaker Novartis with violating New Jersey consumer fraud law.
Filed earlier this month, the proposed class-action suit accuses the Swiss pharmaceutical company of selling Excedrin Migraine at a higher wholesale price than Extra Strength.
Novartis, whose U.S. base is in East Hanover, is "engaging in an unconscionable business practice" that violates the New Jersey Consumer Fraud Act, according to the complaint filed in Newark.
While it has not filed a response to the suit yet, Novartis spokeswoman Julie Masow said over-the-counter medications are regulated by the U.S. Food and Drug Administration, which reviewed Excedrin data to determine the appropriate doses.
"Excedrin Extra Strength and Excedrin Migraine are not considered the same based on their indications for use and clinical studies conducted to support these indications," Masow said. Novartis doesn’t disclose pricing strategy, she said, but added, "several factors are taken into consideration in our pricing decisions, including cost of goods."
The lawsuit will likely hinge on whether the plaintiff can prove Novartis misrepresented the way Excedrin was marketed and whether "a consumer relied on that perceived misleading statement to buy that product," said David Noll, an assistant professor at Rutgers Law School in Newark who specializes in civil procedure.
Yingst has used Excedrin Migraine for eight years to relieve her acute headaches, said her attorney, Todd Muhlstock. Yingst noticed the price difference one day while walking through a drugstore and snapped a photo.
Muhlstock said his client "didn’t understand why she was paying more for the same product. It didn’t seem right."
Muhlstock, who has used Excedrin in the past, said the suit wasn’t about the different labeling. "It’s about the charging more."
The proposed class-action would include anyone who purchased Excedrin Migraine at a higher price than Excedrin Extra Strength on or after Aug. 1, 2005, essentially when Novartis took over the brand from Bristol-Myers Squibb. Muhlstock alleged that Bristol-Myers had sold the two medicines at identical prices.
The complaint listed the proposed class as more than 100 people and damages at more than $5 million.
Muhlstock and another attorney on the case, Eric Gibbs of San Francisco, have filed identical suits in New York and California, and now have 48 plaintiffs. Muhlstock said he estimates a potential pool of 250,000, given Excedrin’s popularity. Novartis sells more than 1 billion Excedrin pills a year, according to Muhlstock’s estimates.
Novartis does not disclose sales for individual over-the-counter products, Masow said. But Excedrin Migraine remains a widely popular and by far the most-recommended migraine headache medicine by pharmacists, according to a recent survey by Pharmacy Times and U.S. News and World Report.
A similar class-action lawsuit was filed in state court against the chemical company, BASF, contending it had violated New Jersey consumer fraud law.
That case involved a group of farmers from Minnesota and other states who alleged BASF, whose North American headquarters is in Florham Park, deceptively marketed and sold two herbicides for different uses and prices, although they contained the same ingredients. In that 1997 filing, a jury awarded the plaintiffs $15 million, which was affirmed on appeal.
"On that case, the argument was when the company went to the regulators, they didn’t tell them it was the same product," said Prentiss Cox, an associate professor at the University of Minnesota Law School, who saw strong parallels to the Novartis suit.
"So you had a scheme to create two different products out of one product, to make more money," said Cox, who was head of consumer protection division at the Minnesota Attorney General’s Office during the BASF suit, and filed an accompanying brief on the case. "But if it’s the exact same thing and you convinced the regulators that you need two different labels without telling them it was the exact same thing, that’s deceptive."
Muhlstock, a New York-based attorney, said that’s exactly what he alleges Novartis did.
"Part of the implication is that Excedrin is targeted for migraines and that somehow, it’s going to relieve the migraine better, quicker or differently than the Extra Strength," he said.
That’s an alluring promise, he said, when "someone is at the mercy of a migraine and you can’t balance, you can’t have any light, and you’ll do anything to get relief."
In : #EssexCounty
Tags: cherry hill sues novartis marketing excedrin medicines
comments powered by Disqus